Colorado, 2010

Hail and Damaging Wind in Colorado, August 9, 2010

August 9, 2010 · NWS PUB · 3 events in 3 counties and zones

Storms produced hail up to quarter size and damaging winds near Holly.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Storms produced hail up to quarter size and damaging winds near Holly.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 9, 3:37 AM MST, 8 hours 37 minutes earlier.

Area forecast discussion, Aug 9, 3:37 AM MST, 8 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
437 AM MDT MON AUG 9 2010

.SHORT TERM...
(TODAY AND TONIGHT)

CURRENT WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSIS INDICATING
WEAK TO MODERATE SW FLOW ALOFT ACROSS THE REGION WITH UPPER LEVEL
RIDGING PERSISTING ACROSS THE SOUTHERN HIGH PLAINS AS A BROAD UPPER
TROUGH ACROSS THE WEST COAST IS BEGINNING TO LIFT OUT ACROSS THE
SOUTHERN GREAT BASIN ATTM. WATER VAPOR IMAGERY ALSO INDICATING DRIER
AIR ACROSS THE DESERT SW ENTRAINED WITHIN THE FLOW ALOFT MOVING
INTO WESTERN COLORADO WITH BULK OF MONSOONAL MOISTURE PLUME ACROSS
CENTRAL AND EASTERN PORTIONS OF NEW MEXICO AND COLORADO ATTM. AT THE
SFC...OVERNIGHT CONVECTION ACROSS NORTHEASTERN COLORADO HAS PUSHED A
WEAK BOUNDARY ACROSS THE FAR SE PLAINS WITH BOUNDARY LYING ACROSS
EXTREME NE MEXICO THROUGH NW OK AND SW KANSAS ATTM.

TODAY...MODELS HAVING A HARD TIME WITH CONVECTIVE PARAMETRIZATION
THIS MORNING...ESPECIALLY OVER THE EASTERN MTS AND PLAINS...WHERE
THEY ARE PRINTING OUT CONVECTIVE PRECIP WITHIN A WEAK WAA PATTERN.
AT ANY RATE...HAVE STAYED CLOSER TO THE 00Z GFS AND RUC SOLUTION
WITH NAM GENERALLY NOT USED. WITH THAT SAID...SHOULD SEE INCREASING
SW FLOW ALOFT ACROSS THE STATE AS GREAT BASIN SHORT WAVE CONTINUES
TO LIFT OUT INTO WESTERN WYOMING THIS AFTERNOON...WITH BEST
AVAILABLE MOISTURE SLIDING ACROSS THE FAR SE PLAINS AS DRIER AIR
ENTRAINED WITHIN THE FLOW ALOFT CONTINUES TO MOVE INTO THE STATE.
HAVE KEPT ISOLATED POPS ACROSS THE MTS THIS MORNING WITH SCATTERED
THUNDERSTORMS EXPECTED TO DEVELOP EARLY THIS AFTERNOON THROUGH THE
EARLY EVENING WITH UVV ASSOCIATED WITH PASSING GREAT BASIN WAVE
ALONG WITH A MINOR DISTURBANCE EMBEDDED WITHIN THE MOISTURE PLUME
ACROSS WESTERN NEW MEXICO. ACROSS THE PLAINS...WILL SEE LOW LEVEL
UPSLOPE DEVELOPING THROUGH THE LATE MORNING AND EARLY AFTERNOON
WHICH SHOULD HELP DEVELOP STORMS ACROSS THE IMMEDIATE ADJACENT
PLAINS THROUGH THE LATE AFTERNOON AND HELP KEEP THE FAR SE PLAINS A
TAD TOO STABLE WITH A WEAK CAPPING INVERSION AROUND H65. WITH THE
LOW LEVEL UPSLOPE...SHOULD SEE TEMPS AT OR SLIGHTLY COOLER THAN
YESTERDAY DESPITE SLIGHT WARMING ALOFT. WITH THE INCREASED FLOW
ALOFT...STORMS THAT DEVELOP SHOULD BE MOVING ENOUGH TO LIMIT FLASH
FLOODING THOUGH CANT RULE OUT LOCALLY HEAVY RAINFALL WITH STORMS
DEVELOP...ESPECIALLY ACROSS THE PLAINS. BEST LOW LEVEL MOISTURE
LOOKS TO REMAIN NORTH AND EAST OF THE AREA...THOUGH AGAIN WITH THE
INCREASED SLOW ALOFT...CANT RULE OUT A FEW STRONGER STORMS WITH
SMALL HAIL LESS THAN AN INCH IN DIAMETER AND GUSTY WINDS TO NEAR 50
MPH ACROSS THE EASTERN MTS AND PLAINS AS WELL.

TONIGHT...BEST UVV ASSOCIATED WITH PASSING NORTHERN ROCKIES SYSTEM
MOVES NORTH OF THE AREA INTO THE EARLY EVENING AND SHOULD SEE
CONVECTION DIMINISHING FROM WEST TO EAST AS DRIER AIR EMBEDDED
WITHIN THE SW FLOW ALOFT CONTINUES TO MOVE ACROSS INTO THE AREA.
HAVE KEPT SCATTERED POPS ACROSS THE CENTRAL AND EASTERN MTS THROUGH
THE FAR SE PLAINS THROUGH THE EVENING AND KEPT ISOLATED POPS ACROSS
THE FAR SE PLAINS THROUGH THE OVERNIGHT...WITH DEVELOPING LOW LEVEL
JET. MODELS CONSISTENT WITH THE DRIER AIR ALOFT AND HAVE DEW PTS AND
TEMPS DROPPING INTO THE MID TO UPPER 30S ACROSS THE HIGHER
ELEVATIONS OF THE CENTRAL AND WESTERN MTS OVERNIGHT.  -MW

.LONG TERM...
(TUESDAY THROUGH SUNDAY)

...DRIER DAYS AHEAD...THEN WETTER AGAIN OVER THE WEEKEND...

MIXED SIGNALS FROM THE MODELS THIS MORNING.  THE PERIOD TUESDAY
THROUGH FRIDAY CONTINUES TO LOOK GENERALLY DRIER THAN IN RECENT
DAYS...ESPECIALLY ACCORDING TO THE 00Z GFS40.  HOWEVER...IN THE 06Z
NAM12 WORLD...IT DOESN'T LOOK QUITE AS DRY.  THE NAM12 DOES HAVE
DRIER AIR INFILTRATING THE REGION FROM WEST TO EAST FOLLOWING
PASSAGE OF THE SHORTWAVE THAT IS CURRENTLY OVER UTAH THIS MORNING.
HOWEVER...BY TUESDAY AFTERNOON...THE INFLUX OF DRY AIR IS ALREADY
DAMPENING OUT...WITH MOISTURE RETURN OCCURRING INTO THE EASTERN
MOUNTAINS AND PLAINS.  THE NAM12 DEVELOPS MORE CONVECTIVE
PRECIPITATION FOR THE EASTERN MOUNTAINS AND PLAINS ALREADY TUESDAY
AFTERNOON...INCLUDING A POSSIBLE FOCUSED AREA OF CONVECTION ALONG A
DRYLINE SOMEWHERE IN THE VICINITY OF THE KANSAS BORDER.  THE 06Z
GFS40 REALLY DOESN'T SHOW THIS.  IT HAS SOME SPOTS OF CONVECTIVE
PRECIPITATION BUT NOT NEARLY AS WIDESPREAD OR INTENSE AS THE NAM12.
I STILL THINK WE WILL ENTER A DRIER PERIOD FOLLOWING PASSAGE OF THE
UTAH SHORTWAVE THAT WILL BEGIN ON TUESDAY AND PERSIST THROUGH THE
END OF THE WEEK.  IT JUST LOOKS LIKE THE UPPER HIGH CENTER WILL BE
TO THE SOUTH OF COLORADO THROUGH THIS PERIOD...BOTH KEEPING THE
MONSOON FLOW SUPPRESSED TO OUR SOUTH AND ALSO ALLOWING A DRIER
WESTERLY FLOW TO RESIDE OVER COLORADO.  SO...WITH THE RICH MOISTURE
TAP SHUT OFF AND WESTERLY DOWNSLOPE CONDITIONS...WE SHOULD BE MUCH
DRIER FOR A FEW DAYS.

THINGS LOOK TO SHIFT BACK TO A WETTER PATTERN AGAIN TOWARD THE
WEEKEND ALTHOUGH THERE ARE THE USUAL TIMING UNCERTAINTIES FOR THE
PATTERN SHIFT.  PREVIOUS RUNS BROUGHT A PATTERN CHANGING FRONT INTO
THE EASTERN HALF OF THE FORECAST AREA LATE SATURDAY.  NOW...THE
GFS40 HAS THE FRONT PUSHING THROUGH FRIDAY EVENING.  WILL HAVE TO
WAIT AND SEE ABOUT THE FRONTAL TIMING BUT WHEN IT DOES MOVE
THROUGH...LIFT ALONG THE FRONTAL BOUNDARY AND MOIST LOW LEVEL
UPSLOPE FLOW CONDITIONS BEHIND THE FRONT SHOULD ENHANCE THE CONVECTIVE
POTENTIAL AND RAINFALL CHANCES ALONG AND EAST OF THE MOUNTAINS RIGHT
ON THROUGH THE WEEKEND.  WITH THE PRESENT RUN...THE PRIMARY FOCUS
FOR CONVECTIVE PRECIPITATION LOOKS TO LIE ALONG THE EAST SLOPES OF
THE MOUNTAINS AND ALSO ALONG THE FRONTAL BOUNDARY SOMEWHERE IN THE
VICINITY OF THE NEW MEXICO BORDER.  HOWEVER...BEING SEVERAL DAYS
OUT...I AM NOT REAL CONFIDENT IN THIS BEING THE FINAL ARRANGEMENT OF
THINGS.  SO...AS ALWAYS...PLEASE STAY TUNED. LW

&&

.AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER AND
NEAR THE HIGHER TERRAIN LATE THIS MORNING THROUGH THE LATE EVENING
AS A SHORT WAVE TROUGH ACROSS THE SOUTHERN GREAT BASIN LIFTS OUT
ACROSS THE NORTHERN ROCKIES. STORMS EXPECTED TO MOVE OUT ACROSS THE
ADJACENT PLAINS LATE THIS AFTERNOON AND EVENING...WITH COS SEEING
THE BEST CHANCE OF STORMS. STORMS TO DIMINISH FROM WEST TO EAST
THROUGH THE EVENING HOURS WITH CLEARING SKIES OVERNIGHT. MAINLY VFR
CONDITIONS EXPECTED AT TAF SITES...WITH MVFR CONDITIONS IN AND NEAR
STORMS THAT DEVELOP. LOCALLY HEAVY RAINFALL...ALONG WITH SMALL HAIL
AND WIND GUSTS TO NEAR 50 MPH WILL BE POSSIBLE WITH THE STRONGEST
STORMS. -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/50
Hazardous weather outlook, Aug 9, 5:10 AM MST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
610 AM MDT MON AUG 9 2010

COZ058>089-093>099-101215-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
610 AM MDT MON AUG 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER AND NEAR
THE MOUNTAINS EARLY THIS AFTERNOON AND CONTINUE THROUGH THE EARLY
EVENING...WITH STORMS MOVING OFF THE HIGHER TERRAIN AND OUT ACROSS
THE EASTERN PLAINS THROUGH THE LATE EVENING. WITH THE MONSOONAL
MOISTURE PLUME ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO...LOCALLY
HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING WILL REMAIN THE MAIN
THREATS FROM STORMS. SMALL HAIL TO LESS THAN AN INCH IN DIAMETER AND
WIND GUSTS TO NEAR 50 MPH MAY ALSO ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOST OF THE AREA WILL SEE A SIGNIFICANT DECREASE IN THUNDERSTORM
ACTIVITY FOR TUESDAY AND WEDNESDAY.  ON THURSDAY AND FRIDAY...THE
ATMOSPHERE WILL GRADUALLY MOISTEN UP AGAIN...LEADING TO A PRETTY GOOD
CHANCE FOR STORMS IN MOST AREAS AGAIN BY THE WEEKEND.

THE PRIMARY THREATS FROM STORMS THAT DEVELOP TUESDAY THROUGH
THURSDAY WILL BE LIGHTNING...WIND GUSTS TO AROUND 60 MPH AND
LOCALLY HEAVY RAIN. AS WE MOVE INTO THE WEEKEND...STORM THREATS
WILL EXPAND TO INCLUDE HEAVY RAIN AND LARGE HAIL AS WELL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER NOON TODAY ACROSS THE ENTIRE REGION.

23/50

The radar

The Pueblo radar (KPUX), 163 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Las Animas

When
August 9, 12:14 PM MST to 12:19 PM MST
Where
Las Animas County, 0.88 mi SE of Branson
Measured
0.75 in hail
Reported by
Public
Coordinates
37.010, -103.880

Hail, Kiowa

When
August 9, 4:30 PM MST to 4:35 PM MST
Where
Kiowa County, 8.98 mi N of Brandon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.580, -102.430

Thunderstorm Wind, Prowers

When
August 9, 4:35 PM MST to 4:40 PM MST
Where
Prowers County, 3.15 mi S of Holly to 1.48 mi SSW of Holly
Measured
70 kt (81 mph) estimated gust
Property damage
$80,000
Reported by
Fire Department/Rescue
Coordinates
38.004, -102.117

South of Holly, a powerful microburst flipped over five center pivot irrigation systems both west and east of Highway 89. Two grain bins were destroyed and one severely damaged. Several vehicles at houses just north of the grain bins had their windows blown out, and a camper trailer was toppled on its side. Twenty power poles had to be replaced along County Road DD west of Highway 89 around a mile south of Holly.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256504, 256505, 256507.